Hail, Harvey
- When
- April 11, 5:05 PM CST to 5:06 PM CST
- Where
- Harvey County, 0.54 mi W of Newton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.050, -97.360
A few scattered storms brought severe hail to portions of central KS. A few reports over 2 inches in diameter were noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few scattered storms brought severe hail to portions of central KS. A few reports over 2 inches in diameter were noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 11, 2:55 PM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 355 PM CDT Sat Apr 11 2020 .SYNOPSIS... Issued at 345 PM CDT Sat Apr 11 2020 There is a trough in the Desert Southwest with another wave closer to the Pacific Northwest. These two features are the focus through Sunday and will bring a myriad of weather scenarios to the CONUS with wintry precipitation/snow in the Northern Plains and a potential outbreak of severe weather in the Southeast. Stay weather aware on Sunday. Temperatures rose nicely to the mid 70s to lower 80s across Kansas. Hopefully you are able to get out and enjoy it today as a stark contrast will move in on Sunday. && .SHORT TERM...(This evening through Tuesday night) Issued at 345 PM CDT Sat Apr 11 2020 Highlights: 1) Strong to severe thunderstorm potential this eve and Sunday afternoon 2) Windy on Sunday with wintry precip possible in central KS 3) Falling temperatures on Sunday and cooler for start of week Challenges: 1) Sunday's temperatures - timing of cold air infiltration 2) Sustained wind speed and respective gusts Changes: 1) High Wind Watch to High Wind Warning as well as Wind Advisory 2) Winds increased further into evening/overnight Sunday Headline: High Wind Warning and Wind Advisory for Sunday Tonight-Sun: Slight chance for some elevated showers/storms this evening but given quality of moisture return early on, not overly impressed with chances for more than a storm or two. Winds staying up a bit and dewpoints on the increase, temperatures be quite mild overnight. Front may push a bit north this evening then accelerate south overnight. Timing of the front (and resultantly temperatures) will be challenging as usual. Went with the faster model solutions overnight. Fairly decent clustering of positions by 1800 UTC Sunday, and leaned towards a bit faster than the midpoint, which was close to the Canadian. This has the cold front in the vicinity of KICT at 18z with a very large temperature gradient. Steep lapse rates will allow good mixing and momentum transfer, so hoisted high wind warning for areas along/west of flint hills and advisory in southeast KS. Strongest winds may not occur until very late afternoon when low level lapse rates improve. - Howerton Monday-Tuesday A wave is expected to move across Monday night-Tuesday which could bring in chances for a wintry mix late Monday night into early Tuesday morning along the Kansas and Oklahoma border. These chances are comparable to the previous forecast issuance with tweaks in the longevity or diminishing the window for precipitation. Rain with possibly a mix of rain and snow then snow are the anticipated precipitation types based on the current thermal profile. Modifications may be made to the chances and precipitation type depending on the latest guidance. A couple of locations may flirt with a record cool high on Monday (Chanute) or a record low temperature on Tuesday (Russell). .LONG TERM...(Wednesday through Saturday) Issued at 345 PM CDT Sat Apr 11 2020 Highlights: 1) Cool start then gradual warm up 2) Chances of precipitation at end of week and next weekend Overnight and morning temperatures are expected to hover from the mid 20s to lower 30s thru Wednesday which will result in multiple days of frost and possible hard freeze. This is certainly a challenge for the agricultural and irrigation communities as well as those who decided to get a head start on their planting this last week given the temperatures in the 70s and 80s. Don't worry as a warm up is anticipated for the latter part of the forecast as temperatures should return to near seasonal values next weekend which are in the mid 60s. Another trough should move through at the end of the week into next weekend. Models are in disagreement on the timing, location and strength of this system. Thus there are many uncertainties at this time. The GFS has back to back waves in advance of the main system while the ECMWF focuses on one system. With some moisture transport, there could be precipitation; however, it is too early to have any reasonable confidence given the model resolution variability. Chances for precipitation have been adjusted somewhat with this forecast issuance. Stay tuned for further changes. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1258 PM CDT Sat Apr 11 2020 VFR conditions forecast through this evening, however MVFR to possibly IFR ceilings will overspread the area tonight as south flow increases low level moisture. Front will blast its way through most locations tomorrow morning. Anticipate front will be near KICT at 1800 UTC Sunday. There are chances for isolated elevated showers or thunderstorm this evening through late tonight across south central/southeast KS but chances are too slim to mention. Also cannot rule out some showers behind the front Sunday morning in central KS, but again chances are too low to to include at this time. -Howerton && .FIRE WEATHER... Issued at 345 PM CDT Sat Apr 11 2020 Strong and gusty winds on Sunday will be a big factor in elevating the Grassland Fire Danger Index to the very high category west of I- 135 despite the continued green up. While the High Wind Warning highlights the speed component, the passage of the cold front will create an added challenge as the directional component changes from the south to the north. Outdoor burning should be avoided and extra care should be taken if you are handling anything that could/is creating sparks. Any fire that gets started would be very challenging to contain. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 67 28 47 / 20 20 0 0 Hutchinson 56 62 25 45 / 30 30 10 0 Newton 57 62 26 45 / 30 30 10 0 ElDorado 59 72 27 47 / 30 30 10 0 Winfield-KWLD 61 76 28 47 / 20 20 10 0 Russell 43 43 21 44 / 50 50 10 0 Great Bend 47 48 21 44 / 30 30 10 0 Salina 58 60 25 45 / 40 50 10 0 McPherson 56 60 24 44 / 30 30 10 0 Coffeyville 59 78 31 48 / 40 70 10 0 Chanute 60 71 30 47 / 40 70 20 0 Iola 59 70 29 46 / 40 80 20 0 Parsons-KPPF 59 75 30 47 / 40 70 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 4 PM Sunday to 1 AM CDT Monday for KSZ071-072- 095-096-099-100. High Wind Warning from 7 AM Sunday to 1 AM CDT Monday for KSZ032- 033-047>053-067>070-082-083-091>094-098. && SYNOPSIS...VJP SHORT TERM...PJH/VJP LONG TERM...VJP AVIATION...PJH FIRE WEATHER...VJP
Hazardous Weather Outlook National Weather Service Wichita KS 443 PM CDT Sat Apr 11 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 443 PM CDT Sat Apr 11 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms are possible this evening mainly across central and south central Kansas. Any storm that develops could be capable of wind gusts up to 65 mph and half dollar sized hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front will move across the area Sunday bringing strong north winds gusting as high as 45 to 60 mph. Check the High Wind Warning and Wind Advisory for additional details. The strong winds may be accompanied by a wintry mix and reduced visibility in the northwest corner of the state. At this time, only minor accumulations of ice or snow are expected. Very high grassland fire danger is possible west of I-135 as a result of the high winds. Thunderstorms will be possible again on Sunday afternoon and evening primarily across southeast Kansas. Once again, a few of those storms could be strong to severe with wind gusts up to 65 mph and half dollar sized hail. Widespread frost and or freeze appears likely early next week for most, if not all, of the area. A wintry mix of rain and snow may occur on Monday night into early Tuesday along the Kansas and Oklahoma border. Minimal if any accumulation is expected. There is potential for wintry precipitation at the end of the week in central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
534 PM CDT Sat Apr 11 2020
KSZ052-112300-
Marion KS-
534 PM CDT Sat Apr 11 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Marion County in central Kansas...
* Until 600 PM CDT.
* At 531 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Hillsboro...moving east at 35
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Peabody, Florence, Goessel, Lehigh and Marion
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3852 9683 3818 9685 3817 9727 3817 9737
3837 9737
TIME...MOT...LOC 2234Z 248DEG 29KT 3830 9713
KLEINSASSERSpecial Weather Statement
National Weather Service Wichita KS
537 PM CDT Sat Apr 11 2020
KSZ083-112300-
Sedgwick KS-
537 PM CDT Sat Apr 11 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Sedgwick County in south central Kansas...
* Until 600 PM CDT.
* At 536 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over West Wichita, or near
Goddard...moving east at 35 mph.
* Pea size hail and winds to 45 mph are possible with this storm.
* Locations impacted include...
Wichita, Andover, Park City, Valley Center, Bel Aire, Goddard,
Maize, Colwich, Downtown Wichita, Kechi, Eastborough, West Wichita,
East Wichita, Eisenhower National Airport, Northeast Wichita,
Mcconnell Air Force Base, South Wichita, Oaklawn and Jabara
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3760 9761 3775 9762 3791 9717 3791 9715
3760 9715
TIME...MOT...LOC 2236Z 248DEG 29KT 3770 9750
KLEINSASSERSpecial Weather Statement
National Weather Service Wichita KS
546 PM CDT Sat Apr 11 2020
KSZ068-112315-
Harvey KS-
546 PM CDT Sat Apr 11 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Harvey County in south central Kansas...
* Until 615 PM CDT.
* At 543 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Newton...moving east to
northeast at 30 mph.
* Pea to dime size hail and 50 mph winds are possible with this
storm.
* Locations impacted include...
Newton, Halstead, North Newton, Sedgwick, Whitewater, Walton and
Newton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Kansas.
LAT...LON 3791 9749 3804 9755 3818 9716 3811 9715
3791 9715
TIME...MOT...LOC 2245Z 254DEG 27KT 3800 9739
KLEINSASSERThe Wichita radar (KICT), 45 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
11 hail. Local standard time, as filed.
Picture sent in via Facebook.
Picture sent in via Twitter.
The picture was relayed to the NWS by KAKE Television.
A picture of the hail was submitted via social media.
The report was relayed by KAKE Television.
The report was relayed by KAKE television.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885317, 885318, 885319, 885320, 885321, 885322, 885323, 885324, 885325, 885326, 885327.